Tuesday, October 21, 2014
Introducing Mood 24/7, a new tool that helps you track your mood from day to day using your mobile phone.Try it today!

Sunday, January 17, 2010 Dyan, Community Member, asks

Q: Stopped taking wellbutrin and weight gain

Hi everyone,

I've been on anti-depressants for the past 11 years. I am on an anti-depressant called Elavil for sleep which is my major problem. I take 400mg's a night and that is a lot. I feel like total crap if I don't sleep well...more than most, which is the only reason I agreed to taking such a high dose. It started at 50mg and I've increased it throughout the years. Due to the drug being such a weight gainer, my doctor put me on a very high dose of wellbutrin to stabilize some of the weight gain and it has worked throughout the years. I've recently went off it be cause my sleep issues are becoming worse and we wanted to try something new. At first I thought it was the new additional anti-depressant we substitued wellbutrin with  called, (desiprimine) but I've since stopped the desiprimine

because I  gained so much weight in such a short time (8 lbs). I  complained to my doctor and he let me stop taking it and we are still working on another sleep med to decrease the Elavil. So, I stopped the desiprimine about 2-weeks ago and my clothes are still tight, I've lost no weight and now I think stopping the wellbutrin is what caused this weight gain. Has anyone stopped taking wellbutrin and gained weight right away? And while I'm asking questions, does anyone else have severe sleeping issues that are so extreme and make you feel dead to the world if untreated? I had a sleep apnea test and I'm fine. It's definitely a anxiety disorder (I also take Clonapezam for sleep). My Mother is bi-polar but never experiened sleeping problems. Thanks!

Answer This
Answers (2)
Donna-1, Community Member
1/17/10 4:56pm

I take Wellbutrin, Clonazepam, Zyprexa, Trazodone, and Zoloft.  I can do without everything but the Zyprexa and Clonazepam and sleep well.  I have to have those two or it may take me 2 or 3 hrs to go to sleep and I wake up too early, and I have nightmares all night and don't think I get enough "deep sleep."

 

I have had sleep issues since I was about 15 but never did anything about it (I am 51 now) until I was diagnosed with depression and schizophrenia in 1995.  At first, the Zyprexa made me sleep too much, but I was taking 40mg.  Now I am down to 15mg.  The trazadone helped me sleep for a while, but no longer seems to help.  Finally, the Clonazepam helps me relax enough to keep my legs still and my mind calm enough to meditate, and I soon drop off to sleep.  I feel it is a delicate balance.  The Wellbutrin I have taken for about 5 years doesn't seem to affect my sleep one way or the other, and I have never gone off of it so I have nothing to report there.  Zyprexa on the other hand, made my weight DOUBLE.  Don't ever take it unless it is a last resort.

Reply
Amber, Community Member
9/11/11 6:52pm

My doctor prescribed Wellbutrin to me as part of a stop smoking regimine.  Combined with the patch and Sweet Tarts for the oral craving (my addition not my doctors) it did wonders.  I have been smoke free for over a year now with no desire to go back, and I smoked a pack a day for ten years.  Problem is, I've put on 10lbs in the past month after stopping Wellbutrin- which I had taken for 20 months.  I feel like I am always hungry.  I'm trying to drink lots of water, be a bit more active, and have several small meals a day but it really isn't working.  It doesn't help that I feel a lack of motivation to do anything but eat really (I'm also upping the caffene intake to counter act the lazy).  I no longer fit in my "fat jeans" and I'm seriously contemplating diet pills just to shrink my stomach back down... any suggestions?

Reply
suzzy, Community Member
9/11/11 6:57pm

hi i havent taken any of these meds but i do know you can eat as much fruit an nuts as you like during the day an you wont gain no weight by doing that .an it well help you lose weight as well

Reply
Answer This

Important:
We hope you find this general health information helpful. Please note however, that this Q&A is meant to support not replace the professional medical advice you receive from your doctor. No information in the Answers above is intended to diagnose or treat any condition. The views expressed in the Answers above belong to the individuals who posted them and do not necessarily reflect the views of Remedy Health Media. Remedy Health Media does not review or edit content posted by our community members, but reserves the right to remove any material it deems inappropriate.

By Dyan, Community Member— Last Modified: 05/24/13, First Published: 01/17/10